Colorado, 2004

Wildfire in Colorado, September 1, 2004

September 1, 2004 · NWS GJT · 1 event in 1 county or zone

This fire was named the Well Fire and occurred 10 miles southeast of Redmesa in La Plata County. This fire began at the end of August and consumed 1,117 acres of pinyon pine, juniper, sage brush, and grass before being extinguished.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

This fire was named the Well Fire and occurred 10 miles southeast of Redmesa in La Plata County. This fire began at the end of August and consumed 1,117 acres of pinyon pine, juniper, sage brush, and grass before being extinguished. The estimated cost of fighting the fire was 390 thousand dollars

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 31, 1:10 PM MST, 10 hours 50 minutes earlier.

Area forecast discussion, Aug 31, 1:10 PM MST, 10 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
210 PM MDT TUE AUG 31 2004

.SHORT TERM (TONIGHT THROUGH WEDNESDAY NIGHT)...
PRECIPITABLE WATER ON THE GOES SOUNDER INDICATES A DRY AIR MASS WITH
MOISTURE CONTENT LESS THAN 10 MM.  BUT MORNING UPPER AIR SOUNDING AT
KGJT (AND INTERPOLATING WITH KABQ) SUGGESTS A SOME MOISTURE EXISTS
BETWEEN 20K TO 25K FEET.  IN ADDITION...SOME POTENTIAL VORTICITY AND
WEAK CYCLONIC FLOW AT 250 MB PROVIDES SOME MID/UPPER LEVEL
INSTABILITY.  COMBINED WITH THE STEEP LAPSE RATES FROM THE SURFACE...
ISOLATED THUNDERSTORMS HAVE FORMED OVER THE HIGH COUNTRY SOUTH OF
I70.  LIGHT NORTHERLY FLOW HAS ALLOWED THUNDERSTORMS OVER THE SAN
JUAN MOUNTAINS TO DRIFT OVER THE LOWER VALLEYS OF LA PLATA AND
ARCHULETA COUNTY.  WITH WIND SHEAR NEARLY NON EXISTENT...HIGH
BASED PULSE STORMS WILL BE SHORT LIVED.  ANY STORM WILL HAVE THE
POTENTIAL FOR SOME OUTFLOW WINDS...BUT BUFFER SOUNDING DATA DO NOT
SHOW AN INVERTED-V SIGNATURE SO THREAT OF STRONG MICROBURST WINDS
LOOK VERY LOW.  THESE STORMS WILL DISSIPATE BY SUNSET.  NORTH OF
I70...THE DRY AIR MASS IS EVEN DRIER WITH MOISTURE CONTENT AROUND
5 MM AND THEREFORE NOT EXPECTING ANY WEATHER OVER NE UTAH AND THE
VALLEYS OF NW COLORADO LATER THIS AFTERNOON OR EVENING.

ON WEDNESDAY...LIGHT NORTHERLY FLOW ADVECTS THE DRIER AIR FROM
WESTERN WYOMING AND SPREADS OVER MOST OF WESTERN COLORADO.  ALSO...
POTENTIAL VORTICITY ALOFT WILL BE GONE AND REPLACE BY H5 RIDGE AXIS
THAT WILL BE ORIENTED FROM NRN ARIZONA TO NW COLORADO.  BUT ETA12
MODEL SHOWS SOME HIGH LEVEL MOISTURE AND LIGHT EARLY EVENING QPF OVER
THE SERN FRINGE OF OUR FORECAST AREA.  THIS IS ACCEPTABLE AS THIS
REGION WILL STILL BE UNDER THE INFLUENCE OF WEAK RETURN FLOW.  WILL
HAVE SLIGHT CHANCE POPS FOR THE SAN JUAN MOUNTAINS.  OTHERWISE MOSTLY
CLEAR CONDITIONS THROUGH WEDNESDAY NIGHT BENEATH STRONG RIDGE AXIS.

.LONG TERM (THURSDAY THROUGH TUESDAY)...TAIL END OF A PACIFIC TROUGH
WILL SWEEP ACROSS THE AREA ON FRI FOR COOLER TEMPS AND A BETTER
CHANCE OF PRECIPITATION. BY THE WEEKEND A RIDGE BUILDS OVER THE
FORECAST AREA FOR A RETURN TO NORMAL OR SLIGHTLY ABOVE NORMAL TEMPS
BY THE END OF THE PERIOD.

THURSDAY...FIRE WEATHER THE CONCERN FOR THU AS SOUTHWEST WINDS
INCREASE AHEAD OF A COLD FRONT ASSOCIATED WITH THE PAC TROUGH. THE
GFS HAS BEEN CONSISTENT IN BRINGING THE FRONT ACROSS THE FAR
NORTHWEST CORNER OF THE FORECAST AREA...ABOUT TO VEL BY 00Z FRI. THE
ETA IS 3-6 HOURS SLOWER WITH THE FRONT AND ALSO LAGS BEHIND ON THE
TROUGH. MOISTURE GENERALLY BEHIND THE FRONT SO LOW RHS WILL CONTINUE
THROUGH MAX HEATING ON THU. AND PREFRONTAL TEMPS PROMISE TO REMAIN
SIMILAR TO WEDS.

THURSDAY NIGHT-FRIDAY NIGHT...MOISTURE INCREASES THU NIGHT FRONT THE
NORTHWEST AS TROUGH APPROACHES. THE COLD FRONT WILL MOVE SLOWLY
ACROSS THE NORTHERN PORTION OVERNIGHT...THEN THROUGH THE REMAINING
FORECAST AREA ON FRI. MOISTURE REMAINS SOMEWHAT LIMITED WITH THIS
SYSTEM...ESPECIALLY IN THE SOUTH...SO PRESENT FORECAST OF GENERALLY
LOW POPS REASONABLE. BEST CHANCES REMAIN OVER THE NORTHERN MOUNTAINS
ON FRI...WITH SOME ACTIVITY LINGERING INTO THE EVENING. AREA DRIES
OUT RAPIDLY AS TROUGH MOVES EAST OF THE AREA.

SATURDAY-TUESDAY...A RIDGE OF HIGH PRESSURE WILL BUILD ACROSS THE
GREAT BASIN ON SAT...SHIFTING TO THE EAST OVER THE CENTRAL/SOUTHERN
ROCKIES BY TUE. DRY CONDITIONS AND SEASONAL TEMPS CAN BE EXPECTED
THROUGH THE EXTENDED PERIOD.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

PF/ELH
Hazardous weather outlook, Aug 31, 5:00 AM MST, 19 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 AM MDT TUE AUG 31 2004

COZ001>009-011-013-017-020-021-UTZ022>025-027>029-011200-
ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
PARADOX VALLEY/LOWER DOLORES RIVER-ROAN AND TAVAPUTS PLATEAUS-
SOUTHEAST UTAH-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER YAMPA RIVER BASIN-
600 AM MDT TUE AUG 31 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF WESTERN COLORADO AND
EASTERN UTAH.

.DAY ONE...TODAY AND TONIGHT...

SIGNIFICANT WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

INCREASING SOUTHWEST WINDS...ALONG WITH WARM TEMPERATURES AND LOW
HUMIDITIES WILL RAISE FIRE WEATHER CONCERNS ON THURSDAY. THURSDAY
NIGHT THROUGH FRIDAY NIGHT...THERE IS A SLIGHT CHANCE OF
THUNDERSTORMS OVER THE MOUNTAINS AND THE NORTHERN VALLEYS. STRONG
GUSTY WINDS AND CLOUD TO GROUND LIGHTNING WILL BE THE MAIN THREAT
WITH THE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

COZ010-012-014-018-019-022-023-011200-
ANIMAS RIVER BASIN-GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-
NORTHWEST SAN JUAN MOUNTAINS-SAN JUAN RIVER BASIN-
SOUTHWEST SAN JUAN MOUNTAINS-UPPER GUNNISON RIVER VALLEY-
WEST ELK AND SAWATCH MOUNTAINS-
600 AM MDT TUE AUG 31 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN MOUNTAINS...AND
MOST OF THE CENTRAL MOUNTAINS OF WESTERN COLORADO...AND THE HIGH
VALLEYS OF SOUTHWEST COLORADO.

.DAY ONE...TODAY AND TONIGHT...

ISOLATED THUNDERSTORMS WILL FORM OVER THE GORE AND ELK MOUNTAINS...
AND THE SAN JUAN MOUNTAINS THIS AFTERNOON. A FEW OF THE STORMS WILL
DRIFT OVER THE UPPER GUNNISON RIVER VALLEY...AND THE SAN JUAN AND
ANIMAS RIVER BASINS. THE MAIN THREAT FROM THE STORMS WILL BE GUSTY
WINDS AND CLOUD TO GROUND LIGHTNING. THE STORMS WILL BE SHORT LIVED
AND DISSIPATE SHORTLY AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

INCREASING SOUTHWEST WINDS...ALONG WITH WARM TEMPERATURES AND LOW
HUMIDITIES WILL RAISE FIRE WEATHER CONCERNS ON THURSDAY. THURSDAY
NIGHT THROUGH FRIDAY NIGHT...THERE IS A SLIGHT CHANCE OF
THUNDERSTORMS OVER THE MOUNTAINS. STRONG GUSTY WINDS AND CLOUD TO
GROUND LIGHTNING WILL BE THE MAIN THREAT WITH THE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

TAL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Animas River Basin

When
September 1, 12:00 AM MST to 4:00 PM MST
Where
Animas River Basin forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
37.287, -107.843 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2004Every state in 2004This day in weather historyWarnings in Colorado, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5423751.